Medical Groups Submit Brief to FDA Saying RU 486 Is Dangerous
by Steven Ertelt
October 12, 2003
Washington, DC (LifeNews.com) — Two medical organizations and one of the nation’s largest women’s groups submitted a brief to the Food and Drug Administration on Friday saying that distribution of the dangerous RU 486 abortion drug should be suspended pending a safety review.
The brief follows an announcement by the agency that it is investigating the death of Holly Patterson, an 18-year old California woman who died September 17 — only days after taking the abortion pill she obtained at a Planned Parenthood abortion business.
"RU-486 is a dangerous and deadly drug that was wrongly fast-tracked in the waning moments of the Clinton administration by FDA officials influenced by intense political and ideological forces," explained Christian Medical Association executive director David Stevens, M.D.
Concerned Women for America and the American Association of Pro Life Obstetricians and Gynecologists joined CMA in presenting the brief to the FDA saying the abortion drug is dangerous to women.
"Instead of applying its usual scientifically rigorous tests, the FDA relied on a legally and clinically insufficient basis," Stevens explained. "The RU-486 regimen the FDA developed is dangerously lax — even discarding some safety precautions used in Europe.
The three organizations submitted a 90-page "citizens petition" in August 2002 which called for the drug’s removal from market while the FDA reviewed its safety. Danco Laboratories recently submitted a response to that petition and Friday’s brief rebuts the claims Danco made in its response.
CMA Associate Executive Director Gene Rudd, MD, an obstetrician-gynecologist, said that even the lax FDA regimen is routinely violated.
RU 486 is only allowed during the first 49 days of pregnancy, yet abortion businesses are advertising and dispensing the abortion drug weeks after that, according to CMA.
"Abortion clinics are moving even further away from physician oversight by having women take this dangerous drug at home. Many women will not be able to distinguish between the drug’s typical side effects of bleeding and cramping with symptoms of a potentially fatal situation — which apparently happened to Holly Patterson," Rudd said.